There are many medications in the world today and they are a mixture of chemical concoctions and the ingredients list reads like it's in another language...ever notice that? Do you even know everything that is in your medication? Probably not...which makes the risks of drug allergies go up and up.
I'd like to share some information today regarding drug allergies. This is shared for your personal information and entertainment only and is NOT meant to replace direct care from a qualified medical professional. If you are wondering if the effects you're feeling from your medication is in fact a drug allergy...please speak to your doctor and/or pharmacist. DO NOT make changes to you medication based on what you read here without first contacting your doctor.
A drug allergy happens when you have a harmful reaction to a medicine you use. Your body's immune system fights back by setting off an allergic reaction. Most drug allergies are mild, and the symptoms go away within a few days after you stop using the medicine. But some drug allergies can be very serious.
Some drug allergies go away with time. But after you have an allergic reaction to a drug, you will probably always be allergic to that drug. You can also be allergic to other drugs that are like it.
A drug allergy is one type of harmful, or adverse, drug reaction. There are other kinds of adverse drug reactions. Symptoms and treatments of different kinds of adverse reactions vary. So your doctor will want to find out if you have a true drug allergy or if you have another type of bad reaction that isn't as serious.
What are the symptoms?
The symptoms of a drug allergy can range from mild to very serious. Most of the time they appear within 1 to 72 hours. They include:
- Hives or welts, a rash or blisters. These are the most common symptoms of drug allergies. See a picture of skin reactions caused by drug allergies .
- Coughing, wheezing, a runny nose, and trouble breathing.
- A fever.
- Serious skin conditions that makes your skin blister and peel. These include toxic epidermal necrolysis and Stevens-Johnson Syndrome.
- Anaphylaxis, which is the most dangerous reaction. It can be deadly, and you will need emergency treatment. Symptoms include hives all over your body, trouble breathing, swelling of the throat or mouth, and/or feeling very lightheaded. These usually appear within 1 hour after you take the medicine. Without emergency care, you could die.
What medicines commonly cause an allergic reaction?
Any medicine can cause an allergic reaction. A few of the most common ones are:
- Penicillins (such as ampicillin or amoxicillin).
- Sulfa medicines.
- Medicines for hyperthyroidism.
If you are allergic to one medicine, you may be allergic to others like it. For example, if you are allergic to penicillin, there is a chance that you may also be allergic to similar medicines, such as amoxicillin.
How is a drug allergy diagnosed?
Your doctor will diagnose a drug allergy by asking you questions about the medicines you take and about any medicines you have taken in the recent past. Your doctor will also ask about your past health and your symptoms. He or she will do a physical exam.
If this doesn't tell your doctor whether you have a drug allergy, then he or she may do skin tests. Or your doctor may have you take small doses of a medicine to see if you have a reaction.
How is it treated?
If you have a reaction Call 911 right away if you have signs of a severe allergic reaction, such as trouble breathing, having hives all over your body, or feeling faint.
You may need an epinephrine shot to help you breathe. In the emergency room you may also get medicines, such as antihistamines and steroid medicines.
Call your doctor right away if you have hives, itching, swelling, belly pain, nausea, or vomiting after you take a medicine.
If you have a mild allergic reaction, over-the-counter (OTC)antihistamines may help your symptoms. You may need prescription medicine if these don't help or if you have problems with side effects, such as drowsiness. Not all OTC antihistamines cause drowsiness.
Other treatment The best thing you can do for a drug allergy is to stop taking the medicine that causes it. Talk to your doctor to see if you can take another type of medicine.
If you can't change your medicine, your doctor may try a method called desensitization. This means that you will start to take small amounts of the medicine that caused your reaction. Under your doctor's supervision, you will then slowly increase how much you take. This lets your immune system "get used to" the medicine. After this, you may no longer have an allergic reaction.
Staying safe If you have severe drug allergies, your doctor may give you an epinephrine auto-injector as part of an Anaphylaxis Action Plan. Your doctor will teach you how to use it. If you have a serious allergic reaction, you may need to give yourself the shot and get emergency medical treatment.
Be sure to wear a medical alert bracelet or other jewelry that lists your drug allergies. If you are in an emergency, this can save your life.
How can you take care of yourself at home?
To take care of yourself at home:
- Know which medicines you're allergic to, and avoid taking these medicines.
- Keep a list of all medicines you are taking.
- Talk with your doctor or pharmacist about any new medicines you are prescribed. Make sure they are not similar to those that can cause a reaction.
- Don't use someone else's medicines or share yours.
If you do have a mild reaction, take steps to relieve symptoms such as itching. Take cool showers, or apply cool compresses. Wear light clothing that doesn't bother your skin. Stay away from strong soaps and detergents, which can make itching worse.
This information is produced and provided by the National CancerInstitute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National Cancer Institute via the Internet web site at http:// cancer .gov or call 1-800-4-CANCER.
WebMD Medical Reference from Healthwise
Last Updated: March 12 2014
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.